Alert archive / California / Wind Advisories in 2018

Wind Advisory 25, NWS Hanford, CA

December 17, 2018

NWS Hanford, CA issued this wind advisory at Dec 17, 2018, 1:21 AM PST. It took effect at Dec 17, 2018, 2:00 PM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2018, 1:21 AM PST (09:21 UTC)
In effect from
Dec 17, 2018, 2:00 PM PST
Expired
Dec 17, 2018, 9:00 PM PST
In force
7 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

495 
WWUS76 KHNX 170921
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
121 AM PST Mon Dec 17 2018

CAZ095-098-099-172200-
/O.NEW.KHNX.WI.Y.0025.181217T2200Z-181218T0900Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
121 AM PST Mon Dec 17 2018

...A WIND ADVISORY IS IN EFFECT FROM 2 PM PST THIS AFTERNOON UNTIL  
1 AM PST TUESDAY...

The National Weather Service in Hanford has issued a Wind
Advisory for the Kern County mountains and desert, which is in 
effect from 2 PM PST this afternoon until 1 AM PST Tuesday.

* WINDS...Westerly 15 to 25 mph, with gusts near 50 mph through 
  and below mountain passes. 

* TIMING...From 2 PM PST this afternoon until 1 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  also make driving difficult, particularly for high profile
  vehicles. Highways affected include Highway 14, Highway 58
  through and below Tehachapi Pass in the vicinity of Mojave, and
  Highway 178 through and below Walker Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or higher are 
expected. Wind gusts this strong can make driving difficult, 
especially for high profile vehicles. Use extra caution.

&&

$$
BS
2 follow-up statements
635 
WWUS76 KHNX 172142
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
142 PM PST Mon Dec 17 2018

CAZ095-098-099-180900-
/O.CON.KHNX.WI.Y.0025.181217T2200Z-181218T0900Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
Including the cities of Tehachapi, Lake Isabella, Ridgecrest, 
Rosamond, California City, Edwards AFB, and Mojave
142 PM PST Mon Dec 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST TUESDAY...

* WINDS...West 15 to 25 mph with gusts around 50 mph through and
  below mountain passes.

* TIMING...The remainder of this afternoon until 1 AM PST 
  Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  also make driving difficult, particularly for high profile
  vehicles. Highways affected include Highway 14, Highway 58
  through and below Tehachapi Pass in the vicinity of Mojave, and
  Highway 178 through and below Walker Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or higher are
expected. Wind gusts this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

BSO
537 
WWUS76 KHNX 180500
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
900 PM PST Mon Dec 17 2018

CAZ095-098-099-180600-
/O.CAN.KHNX.WI.Y.0025.000000T0000Z-181218T0900Z/
Kern County Mountains-Indian Wells Valley-
Southeastern Kern County Desert-
900 PM PST Mon Dec 17 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Hanford has cancelled the Wind
Advisory for the Kern County Mountains and Desert. 

Winds are decreasing across the areas and will continue to 
decrease overnight. 

$$

Bean

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Dec 16, 5:15 PM PST, 8 hours 6 minutes earlier.

Area forecast discussion, Dec 16, 5:15 PM PST, 8 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
515 PM PST Sun Dec 16 2018

...Updated Air Quality Section...

.SYNOPSIS...A weather system will move into and across the
Central California Interior tonight and Monday bringing rain
and mountain snow to most areas. High pressure will then
build over the West Coast through much of the upcoming week
for dry and warmer weather.

&&

.DISCUSSION...Satellite imagery shows a classic cloud signature
over the area with thicker clouds over the northwest part of the
forecast area and nearly cloud skies over most of Kern County.
Regional radars show light precipitation moving into the Bay Area
east to Stockton and Modesto but thus far nothing any farther
south. As for movement of the incoming low pressure system, water
vapor imagery shows the main frontal band aligned nearly north to
south along the coast with clouds and precipitation moving
southwest to northeast along this boundary.

With the north to south orientation of the front, movement to the
east will be slow initially and the latest high resolution rapid
refresh model generates some rain in Western Merced County after 6
pm with the bulk of precipitation arriving after 8 pm and ending
around sunrise. Same model drives the front southeast through the
overnight hours with lingering showers noted through Monday
morning. Instability will increase over Merced, Madera and Fresno
Counties later tonight in the wake of the front as colder air
aloft arrives and given convective parameters including negative
lifted indices and in coordination with Storm Prediction Centers
general thunderstorm risk for the area, a few thunderstorms seem
and good bet over this area. Not much threat of thunder to the
south and east as the instability will lift northeast pretty
rapidly.

As for winter weather, snow accumulations of 9-12 inches are
generated by the latest qpf forecasts and this matches up really
well with the Winter Weather Advisory. Snow levels look to fall to
around 6000-6500 feet for the bulk of the precipitation evening
with some areas seeing some minor accumulation down to around 5500
feet in Yosemite Park in the colder, more unstable air.

All precipitation is expected to come to an end Monday night.
Models then are in good agreement in building a high pressure
ridge over the region Tuesday through Thursday for warming and
drying weather. Based on how much additional rain falls in the fog
prone San Joaquin Valley, low visibilities may become an issue as
early as Tuesday morning Wednesday and Thursday the days most
likely to have persistent dense fog. The ridge does weaken as a
decaying trough of low pressure moves across far Northern
California on Friday. This looks to be followed by a dry northwest
flow pattern in the big travel pre Christmas weekend next week.

Taking a quick look at any white Christmas possibilities, as of
today the long range has some promise in the mountains of Northern
California however for us down this far south...it looks dry for
now.

&&

.AVIATION...
MVFR in showers/mist for the San Joaquin Valley along with mountain
obscuring IFR conditions across the Sierra Nevada and Kern County
Mountains becoming a possibility after 03Z Monday. Over the
desert...VFR conditions will prevail over the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Monday December 17 2018... Fireplace/Wood Stove Burning Status
is: No Burning Unless Registered in Fresno... Kern... Kings...
and Merced Counties.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
Monday Caz093.

&&

public...Dudley
avn/fw...Molina
synopsis...Dudley

weather.gov/hanford

In the hours before

Local storm report, Dec 16, 9:43 PM PST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
943 PM PST SUN DEC 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     DEBRIS FLOW      18 SW GUSTINE           37.07N 121.21W
12/16/2018                   MERCED             CA   LAW ENFORCEMENT

            REPORTS OF LARGE ROCKS ON HWY 152 AT
            DINOSAUR POINT.

&&

WP
Local storm report, Dec 17, 12:33 AM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1233 AM PST MON DEC 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     NON-TSTM WND GST 1 NNW GRAPEVINE         34.96N 118.94W
12/14/2018  M73 MPH          KERN               CA   MESONET

            MESONET STATION AT714, GRAPEVINE CHP.

&&

DS
Local storm report, Dec 17, 1:09 AM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
109 AM PST MON DEC 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     FLOOD            2 ESE DOS PALOS         36.97N 120.60W
12/16/2018                   FRESNO             CA   PUBLIC

            CALIFORNIA HIGHWAY PATROL REPORTED FLOODING
            AT THE INTERSECTION OF SHAIN AVE. AND
            BRANNON AVE. NEAR DOS PALOS.

&&

DS
Local storm report, Dec 17, 1:11 AM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
111 AM PST MON DEC 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLOOD            5 NNE DOS PALOS         37.05N 120.60W
12/16/2018                   MERCED             CA   PUBLIC

            CALIFORNIA HIGHWAY PATROL REPORTED FLOODING
            AT THE INTERSECTION OF INDIANA RD. AND SANTA
            RITA GRADE NEAR DOS PALOS.

&&

DS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 10:49 PM PSTAreal Flood AdvisoryHNXFresno, Kings, Madera, Mariposa, Merced3 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.